Too much of Vitamin D can lead to kidney failure: Study
Vitamin D is essential for keeping your bones strong, elevating your mood and even facilitating weight loss, but getting too much of it from sunlight and supplements can be toxic to your health.
In a rare case, a 54-year-old man, after returning from a trip to Southeast Asia was diagnosed with kidney damage. On further treatment, doctors found out he spent much of his holiday sunbathing that resulted in taking high doses of Vitamin D for years.
After referral to a kidney specialist and further testing, it was discovered that the man had been prescribed high doses of vitamin D by a naturopath, who recommended a dose of 8 drops every day, according to a study published in the Canadian Medical Association Journal.
Over two-and-a-half-years, the patient, who did not have a history of bone loss or vitamin D deficiency, took 8-12 drops of vitamin D daily, totalling 8,000-12,000 IU. As a result, he had very high levels of calcium in the blood which left him with significant kidney damage.
A regular person who is not suffering from any bone health issues can take in maximum 400-1000 IU daily, while the ones suffering from osteoporosis or has a high risk of developing so needs maximum 800IU.0 IU .
"Although vitamin D toxicity is rare owing to a large therapeutic range, its widespread availability in various over-the-counter formulations may pose a substantial risk to uninformed patients," said Bourne Auguste from the University of Toronto.
Clinicians must be aware of the risks of vitamin D use to limit complications related to hypercalcemia.
Calcium levels may get worse before getting better in patients even after cessation of supplements, as vitamin D is fat soluble.
"Our experience informs us that patients and clinicians should be better informed about the risks regarding the unfettered use of vitamin D," suggested the researchers.
A hike in blood calcium levekl can cause toxity can cause symptoms that are not only unpleasant, but dangerous that includes digestive distress, fatigue, dizziness, excessive thirs abd urge dor frequent urination.
(With inputs from IANS)